Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

August 16, 2019Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Aug 16, 2019, 2:49 PM EDT for Ontario County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 2:49 PM EDT (18:49 UTC)
Expired
Aug 16, 2019, 3:15 PM EDT
In force
26 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS81 KBUF 161849
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri Aug 16 2019

NYZ014-161915-
Ontario-
249 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONTARIO COUNTY...

At 248 PM EDT, a strong thunderstorm was located over Honeoye and 
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Honeoye, Cottage City and Bristol Mountain. 

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4268 7754 4282 7754 4281 7722 4276 7723
      4276 7732 4271 7735 4267 7736 4267 7737
      4265 7737
TIME...MOT...LOC 1848Z 272DEG 12KT 4276 7748 
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:33 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 16, 2:33 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
233 PM EDT Fri Aug 16 2019

.SYNOPSIS...
Several rounds of showers and thunderstorms are expected this
weekend as weak systems move east across the region, but there will
be plenty of dry time as well. Meanwhile, the airmass will slowly
warm with increasing humidity levels.  The warmth will last into
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
There are a few features of interest for afternoon and early
convection over Western NY. The first is the main upper level jet,
maxing out near 110kts or so over Western Lake Erie, with a trailing
upper level shortwave over Southern MI per water vapor imagery and
PV analysis. These will move east into this evening and provide the
means for weak surface troughing and continued lift along afternoon
convergent lake breeze boundaries.

Another area of interest is the slower moving mesolow-like remnant
(now MCV) feature over central Lake Erie as of 2PM. This will slowly
move ENE toward or into WNY.  Convergent lines will still feed into
this warm core feature, with enhanced convection where these
interact with ongoing lake-breeze induced convection.  Both training
(flash flooding) and low severe weather threat will be the main
concerns for this feature into the evening.  Further east, there may
be some stronger storms as well with a buoyant and uncapped airmass
into central/Eastern NY.  With PWAT increasing to around 1.5 inches
per obs and GOES-16 derived datasets any training cells may result
in downpours. 1hr flash flood guidance remains around 2 inches for
most of WNY and CNY.

Convection should be on the decrease while moving into the
Central/NE portion of the state this evening.

On Saturday, another shortwave trough will be quickly approaching
the region.  This feature can be traced a jet max responsible for a
few shortwave troughs NE/SD.  The fact that there's two areas of
upper level rotation there lower confidence timing and overall
evolution of convection for Saturday.  High res runs bear this
problem out with a variety of solutions due to the relatively fast
zonal flow aloft. Overall though, expect one or several rounds of
convection.  There may be one line moving across WNY before or by
noon, but there is more confidence for more typical lake-breeze
induced convection in the afternoon, leading to an overall likelihood
for convection at some point during the day for most if not all of
WNY, moving east into CNY by late afternoon and/or early evening.

Temperatures will be on the slow increase with slowly increasing
humidity levels.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The forecast area is generally squashed between two dominating
synoptic scale features at their latitudes: a sprawling anti-cyclone
over the southwestern US and an intensifying Hudson Bay upper low to
our north. This leaves a predominantly zonal high speed upper flow
over our area. In this flow, several successive short waves are set
to slide by, each harnessing ample moisture and instability in the
low levels feeding northward to produce chances of showers and
thunderstorms that key upon their precise passage during the short
term time frame. Given the positioning of the flow regime, higher
shear will be favored over the Southern Tier, especially early in
the short term, such that the best chance of enhanced convective
development lies there.

With warm advection ahead of each wave, and the likelihood that we
will be in a bit of an interstitial period for Sunday, high
temperatures should ramp up decidedly as 850 hPa temperatures make
at run at +20C. That said, the pattern really fails to evolve from
Sunday through Tuesday, and will largely similar thermal
characteristics, the timing of convective development each day and
its placement will dictate what areas make runs at afternoon highs
near 90F. At the moment, Sunday seems the best bet, but even after
then, ample humidity and a warm boundary layer will allow for no
less than mid to upper 80s in the lower spots of the CWA.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Latest model consensus sharpens an upper level trough across
the lower Great Lakes on Wednesday, with a cold front likely to
push across the area. This will bring a better chance for
showers and thunderstorms on Wednesday, followed by notably
cooler and drier air for Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected into this evening but with local MVFR
conditions within lines of convection along and inland of lake
breezes.  Mainly VFR conditions are then expected overnight.  One or
two rounds of convection are possible on Saturday, some before or
well before 18Z over WNY.

Outlook...

Saturday Night through Wednesday...Mainly VFR with a chance of -TSRA.

&&

.MARINE...
Winds will become more southerly to southwesterly through this
weekend as a warm front pushes across the Lower Great Lakes. Both
winds and waves are likely to remain below small craft thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...Zaff
SHORT TERM...Fries
LONG TERM...AR/Apffel
AVIATION...Zaff
MARINE...Thomas/Zaff
Hazardous weather outlook, Aug 16, 5:07 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
507 AM EDT Fri Aug 16 2019

NYZ001-002-010>012-019>021-085-170915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

Afternoon apparent temperatures may reach the lower 90s or higher
during the afternoon hours from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-170915-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a small chance that thunderstorms will contain gusty winds
and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

Afternoon apparent temperatures may reach the lower 90s or higher
during the afternoon hours from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-170915-
Jefferson-Lewis-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a small chance that thunderstorms will contain gusty winds
and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-170915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-170915-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a small chance that thunderstorms will contain gusty winds
and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Local storm report, Aug 16, 9:59 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
959 AM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             1 SW CUTTING            42.02N  79.70W
08/15/2019  E1.00 INCH       CHAUTAUQUA         NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1901462

HITCHCOCK
Local storm report, Aug 16, 10:54 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1054 AM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BOLIVAR                 42.07N  78.17W
08/15/2019  E0.75 INCH       ALLEGANY           NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1901463

HITCHCOCK
Special weather statement, Aug 16, 12:37 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1237 PM EDT Fri Aug 16 2019

NYZ012-013-161715-
Livingston-Wyoming-
1237 PM EDT Fri Aug 16 2019

...HEAVY SHOWERS WILL AFFECT NORTHEASTERN WYOMING AND NORTHWESTERN
LIVINGSTON COUNTIES...

At 1235 PM EDT, an area of heavy showers were located near Perry and
Silver Springs, moving northeast at 10 mph. These showers were
producing locally heavy rainfall, which may result in ponding of
water in poor drainage areas.

Locations impacted include...
Geneseo, Letchworth State Park, Perry, Warsaw, Mount Morris,
Varysburg, York, Silver Springs, Leicester, Wyoming, Perry Center,
Silver Lake, Orangeville Center and Sonyea.

This includes Interstate 390 near exit 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4266 7832 4278 7835 4288 7784 4268 7781
TIME...MOT...LOC 1635Z 245DEG 8KT 4278 7798

Hitchcock
Special weather statement, Aug 16, 2:01 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT Fri Aug 16 2019

NYZ013-014-161845-
Ontario-Livingston-
201 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Hemlock, or 7
miles east of Geneseo, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm along with very heavy rainfall.

Locations impacted include...
Bristol, Honeoye, Hemlock, Canadice, Livonia, Lakeville, Bristol
Mountain and South Lima.

Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4274 7773 4285 7773 4288 7735 4279 7732
      4268 7737
TIME...MOT...LOC 1800Z 274DEG 13KT 4278 7766

Hitchcock
Special weather statement, Aug 16, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri Aug 16 2019

NYZ014-161915-
Ontario-
249 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONTARIO COUNTY...

At 248 PM EDT, a strong thunderstorm was located over Honeoye and
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Honeoye, Cottage City and Bristol Mountain.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4268 7754 4282 7754 4281 7722 4276 7723
      4276 7732 4271 7735 4267 7736 4267 7737
      4265 7737
TIME...MOT...LOC 1848Z 272DEG 12KT 4276 7748

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:55 PM EDTSpecial Weather StatementBUFWyoming35 min
Aug 15, 9:00 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie, Wyoming25 min
Aug 15, 9:20 PM EDTSevere Thunderstorm WarningBUFChautauqua55 min
Aug 15, 10:13 PM EDTSevere Thunderstorm WarningBUFChautauqua31 min
Aug 16, 12:37 PM EDTSpecial Weather StatementBUFWyoming38 min
Aug 16, 2:01 PM EDTSpecial Weather StatementBUFOntario44 min
Aug 16, 4:42 PM EDTSpecial Weather StatementBUFGenesee63 min
Aug 16, 5:03 PM EDTSpecial Weather StatementBUFGenesee57 min
Aug 16, 5:13 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans62 min
Aug 16, 5:15 PM EDTSevere Thunderstorm WarningBUFNiagara60 min
Aug 16, 5:37 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming53 min
Aug 16, 5:52 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans53 min
Aug 16, 5:58 PM EDTSevere Thunderstorm WarningBUFNiagara, Orleans47 min
Aug 16, 6:07 PM EDTSpecial Marine WarningBUF53 min
Aug 16, 6:41 PM EDTSevere Thunderstorm WarningBUFOntario64 min
Aug 16, 7:21 PM EDTSpecial Weather StatementBUFWayne54 min
Aug 16, 7:55 PM EDTSpecial Weather StatementBUFCayuga35 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.